South Dakota, 2015

Hail in South Dakota, June 2, 2015

June 2, 2015 · NWS UNR · 5 events in 1 county or zone

A severe thunderstorm developed near Sheridan Lake in the central Black Hills and tracked eastward toward the plains. Hail to golf ball size fell with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Sheridan Lake in the central Black Hills and tracked eastward toward the plains. Hail to golf ball size fell with the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 1:40 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 2, 1:40 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT TUE JUN 2 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 240 PM MDT TUE JUN 2 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER
NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL
SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA
FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST-
SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED
UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID
70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY
UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE
EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE
SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE
HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS.
OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND.

RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE
ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD
BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY
THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE
COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE
PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND
FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE
BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE
FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR
TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER
EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST-
NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH
AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP
OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF
THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET
GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS
WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS
WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY
SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO
SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES
OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S.

COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH
BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH
THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS
OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK
HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER
LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS
IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL
BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE
PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL
SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH
PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA
OVERNIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 240 PM MDT TUE JUN 2 2015

MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND...
WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE
ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE
BRINGING A DECENT CHANCE OF SHRA/TSRA.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY
ISSUED AT 240 PM MDT TUE JUN 2 2015

 SCT TSRA WILL DEVELOP ACRS NERN WY AND WRN SD LATE THIS
AFTN/EVE. LCL IFR CONDITIONS IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Jun 2, 9:22 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1022 AM MDT TUE JUN 2 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
1022 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO
POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME
OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH
COULD AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO
SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 2, 2:46 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 2 2015

WYZ058-022215-
WESTON WY-
346 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
415 PM MDT...

AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCHELLE...OR 32 MILES EAST OF WRIGHT...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHELLE AND CLARETON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN WYOMING.

LAT...LON 4364 10503 4387 10463 4364 10443 4350 10485
      4350 10491
TIME...MOT...LOC 2146Z 238DEG 24KT 4360 10489

CARSTENS

The radar

The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pennington

When
June 2, 3:15 PM MST
Where
Pennington County, 2.59 mi N of Sheridan Lake
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.017, -103.476

Hail, Pennington

When
June 2, 3:30 PM MST
Where
Pennington County, 3.82 mi NE of Rockerville
Measured
1.75 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
44.002, -103.311

Hail, Pennington

When
June 2, 3:32 PM MST
Where
Pennington County, 3.12 mi N of Rockerville
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
44.005, -103.352

Hail, Pennington

When
June 2, 3:36 PM MST
Where
Pennington County, 4.29 mi SSW of Rapid City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.020, -103.240

Hail, Pennington

When
June 2, 3:42 PM MST
Where
Pennington County, Rockerville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
43.960, -103.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576213, 576215, 576216, 576217, 576218.